Jorge Garza Vargas


I’m a fourth-year math Ph.D student at UC Berkeley, co-advised by Nikhil Srivastava and Dan-Virgil Voiculescu.
My research focuses on free probability, random matrices, randomized numerical linear algebra and spectral graph theory. You can access my CV here.


  • J. Banks, J. Garza-Vargas, S. Mukherjee, Point Spectrum of Periodic Operators on Universal Covering Trees . Submitted.
  • J. Banks, J. Garza-Vargas, A. Kulkarni, N. Srivastava, Overlaps, Eigenvalue Gaps, and Pseudospectrum under real Ginibre and Absolutely Continuous Perturbations . Submitted.
  • J. Garza-Vargas, A. Kulkarni, Spectra of Infinite Graphs via Freeness with Amalgamation . Submitted.
  • J. Banks, J. Garza-Vargas, A. Kulkarni, N. Srivastava, Pseudospectral Shattering, the Sign Function, and Diagonalization in Nearly Matrix Multiplication Time. Extended abstract published at FOCS 2020.
  • J. Garza-Vargas, A. Kulkarni, The Lanczos Algorithm Under Few Iterations: Concentration and Location of the Ritz Values. SIAM Journal on Matrix Analysis and Applications, Vol. 41, Issue 3, 2020.
  • J. Garza-Vargas, D.V. Voiculescu, Boolean extremes and Dagum distributions. To appear in Indiana University Mathematics Journal.
  • J. Garza-Vargas, I. Hubard, Politopality of Maniplexes. Discrete Mathematics, Vol. 341, Issue 7, 2018.
  • Mentoring

    Since Fall 2019 I've been a mentor for Berkeley Connect Math.
    In Spring 2020 I was happy to mentor the undergraduate honors thesis of Robert Sweeney Blanco.
    Back in Mexico when I was an undergrad I used to be a coach for the Mexican Math Olympiad.

    UC Berkeley Probabilistic Operator Algebras Seminar

    For the remainder of 2020 Voiculescu’s seminar will take place remotely and interested people are welcome to join. Here you can find the titles and abstracts of previous and future talks. If you would like to receive information about the seminar please send me an email.